Kansas, 2024Hail and Damaging Winds in Kansas, July 31, 2024
July 31, 2024 · NWS GID · 12 events in 4 counties and zones
An upper level trough was beginning to move over the northern and central Plains. A cold front was pushing southeast across Nebraska and into northern Kansas during the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- $6.5 million
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was beginning to move over the northern and central Plains. A cold front was pushing southeast across Nebraska and into northern Kansas during the day. Wind shear values were around 35 to 45 knots and SBCAPE values were over 3000 J/kg. Mid-level lapse rates became steeper as the upper trough began to move over the area. DCAPE values ranged from 1000 to 1700 J/kg.
Storms began moving into north central Kansas from southern Nebraska during the mid-afternoon hours. The first storm produced golf ball size hail in Phillips County at 4:15 PM CDT. This same storm produced four-inch hail five minutes later also in Phillips County. Additional hail fell from this same storm, and it produced four severe wind gusts while in Phillips County. This storm moved into Smith County and produced wind damage. Another storm moved into Rooks County and produced an estimated 65 mph wind gust. Yet another storm moved into Mitchell County and produced golf ball sized hail at 5:45 PM CDT which was the last report of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 31, 2:49 PM CST, 26 minutes earlier. Its key messages:
- Potential for strong-severe storms continues across central and southeastern portions of the forecast area late this afternoon and early evening. Severe Thunderstorm Watch remains in effect until 10PM...large hail and damaging winds would be the primary threats.
- Once today's activity passes, much of the rest of the 7-day forecast period is dry. Some spotty, overall-low (20-40 percent) chances for storms return to the forecast Monday night into Tuesday.
- Some "relief" from the heat after today, with highs Thur-Sat in the low-mid 90s for most locations...then highs creep further into the 90s to near 100 as we get into Sun-Mon.
Area forecast discussion, Jul 31, 2:49 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
349 PM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Potential for strong-severe storms continues across central
and southeastern portions of the forecast area late this
afternoon and early evening. Severe Thunderstorm Watch remains
in effect until 10PM...large hail and damaging winds would be
the primary threats.
- Once today's activity passes, much of the rest of the 7-day
forecast period is dry. Some spotty, overall-low (20-40
percent) chances for storms return to the forecast Monday
night into Tuesday.
- Some "relief" from the heat after today, with highs Thur-Sat
in the low-mid 90s for most locations...then highs creep
further into the 90s to near 100 as we get into Sun-Mon.
&&
.DISCUSSION...
Issued at 345 PM CDT Wed Jul 31 2024
Currently on into tonight...
Convection is ongoing and continuing to march east across the
forecast area here at mid-afternoon. We had a few showers and
weak storms already move into far western counties earlier
this morning, focused along a surface cool front, and overall
activity hadn't amounted to a whole lot until some weakening
activity/heat burst occurred over portions of Valley County,
resulting in a handful of 60-ish MPH gusts and a more notable 82
MPH gust at the Ord ASOS. Since then, overall activity has
remained on the weaker side, with heavy rain and gusts up to
45-50 MPH...but concern for severe weather continues the rest of
this afternoon/early evening. The main upper level driver of
this activity is a vort max making its way east roughly along
the SD/ND border area, with a southward extending trough
reaching through western portions of NE/KS. Activity has
expanded in coverage over the past few hours, and with
mesoanalysis showing it moving into a region of MLCAPE values
near/exceeding 3000 j/kg and 0-6km and effective layer shear of
at least 35kts...concern for strengthening of ongoing activity
remains in place. Mid-level temps/capping have been pretty hefty
through the day, but the arrival of that upper level trough and
cooler temps building in aloft will aid in its erosion. Much of
the forecast area is included in the Severe Thunderstorm
Watch...areas east of HWY 281 and along/south of HWY 6...through
6PM. Hail up to the size of golf balls are not out of the
question (though freezing levels/50dbz heights are pretty high
right now)...and strong wind gusts of 60-70 MPH will be
possible, with DCAPE values anywhere in the 1000-1700 j/kg
range. Models have struggled a bit with the timing...with
ongoing activity roughly a couple hours ahead of what many of
them had shown. Watch goes until 10PM, suspect many counties
will be removed from the watch well before then (esp
northern/western spots).
Once this activity clears the forecast area to the southeast,
the rest of the evening/overnight hours are expected to be
dry. Winds look to turn back to the light/variable side...and
sky cover also diminishes. Models/guidance aren't socking in the
area with dense fog late tonight, but wouldn't be too surprised
to at least see some patchy light fog develop with the rain
moving through. Overnight lows are expected to drop into the
low-mid 60s for most locations.
Thursday on into early next week...
Didn't focus a lot of time on the mid-longer term period of the
forecast with ongoing concerns...but overall it's a dry one. In
the upper levels, models are in pretty good agreement that
once today's trough axis slides east of the Plains, the main
area of high pressure gradually slides back west...with ridging
more solidly in place/extending through the western CONUS by
Friday, and little change through the weekend. As we get into
Monday/Tuesday, models suggesting that ridging getting dampened
a bit, and slides to the east...helping bring a warmer airmass
into the area. High temps Thursday through Saturday are in the
low-mid 90s for most spots, but as we get into Sunday-Monday,
temps (and heat index values) are inching up. Highs Sun-Mon
reach into the mid 90s-near 100.
Have some low confidence 20 percent storm chances Monday night,
with a better chance for storms (some 30-40 percent chances)
Tuesday evening-night.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1257 PM CDT Wed Jul 31 2024
For KGRI/KEAR Airports:
VFR conditions are currently forecast, with the main concern
for this TAF period being with the passage of a sfc frontal
boundary and accompanying thunderstorm chances. The overall best
chances for storms affecting the terminal areas looks to come
mid-late afternoon, with activity then focusing further south.
Confidence in winds through the rest of the daytime hours is not
high. Currently, overall winds are on the lighter/variable
side, but as this activity approaches, there will be increasing
potential for gustier winds from varying directions...and have
that potential included in a TEMPO group. Once the main swath of
activity pushes south of the terminal areas, winds are expected
to be generally northerly to variable the rest of the period,
with speeds topping out in the 10-15 MPH range.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 8 PM CDT this evening for NEZ049-063-064-
075>077-084-085.
Excessive Heat Warning until 8 PM CDT this evening for NEZ086-
087.
KS...Heat Advisory until 8 PM CDT this evening for KSZ005-006-017.
Excessive Heat Warning until 8 PM CDT this evening for KSZ007-
018-019.
&&
DISCUSSION...ADP
AVIATION...ADPHazardous weather outlook, Jul 31, 1:37 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
237 PM CDT Wed Jul 31 2024
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
237 PM CDT Wed Jul 31 2024
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms will continue to make their way east across the
outlook area this afternoon and evening. Strong to severe
thunderstorms remain a possibility, with the primary threats
being large hail near the size of golf balls and wind gusts near
70 mph.
An Excessive Heat Warning remains in effect through 8 PM this
evening for Jewell, Osborne and Mitchell counties in Kansas,
along with Nuckolls and Thayer counties in Nebraska. A Heat
Advisory is also in effect this afternoon for counties just to the
north and west of the warning. However, cooler weather will
gradually work into the area from northwest to southeast through
the day behind a cold front. Please refer to the warning and
advisory statements for more details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hotter temperatures return to the outlook area Monday and Tuesday,
with heat index values back up to around 100 to 105 degrees mainly
for areas along and south of Highway 6 and into north central
Kansas.
Spotty thunderstorm chances return to the forecast Monday night
through Tuesday night.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 31, 2:48 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
348 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Dmg 3 SSE Rosemont 40.25N 98.33W
07/31/2024 Webster NE Public
Large tree limbs down on property. Hail as
well but exact size not known. Very heavy
rain.
&&
NOAA/NWS/MORITZLocal storm report, Jul 31, 2:55 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
355 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM Tstm Wnd Gst 2 SSE Grafton 40.60N 97.70W
07/31/2024 M57 MPH Fillmore NE Mesonet
&&
NOAA/NWS/MORITZLocal storm report, Jul 31, 2:57 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
357 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail Beaver City 40.14N 99.83W
07/31/2024 E1.00 Inch Furnas NE Public
Facebook photo of hail right at quarter
size.
&&
ADPLocal storm report, Jul 31, 3:01 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
401 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail Geneva 40.53N 97.60W
07/31/2024 E0.88 Inch Fillmore NE Emergency Mngr
&&
NOAA/NWS/MORITZLocal storm report, Jul 31, 3:12 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
412 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM Hail 1 WSW Geneva 40.52N 97.61W
07/31/2024 E1.50 Inch Fillmore NE Trained Spotter
primarily nickels with a few ping pong
balls.
&&
KSLocal storm report, Jul 31, 3:14 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Hastings NE
414 PM CDT Wed Jul 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM Hail Wilsonville 40.11N 100.11W
07/31/2024 E1.00 Inch Furnas NE Public
Facebook report of nickel to quarter size
hail.
&&
ADPHail, Phillips
- When
- July 31, 3:15 PM CST to 3:25 PM CST
- Where
- Phillips County, 4.15 mi S of Long Is to 2.97 mi NE of Prairie View
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.890, -99.530
Quarter to golf ball size hail was reported in this area.
Hail, Phillips
- When
- July 31, 3:20 PM CST
- Where
- Phillips County, 3.83 mi NE of Prairie View
- Measured
- 4 in hail
- Property damage
- $100,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -99.520
Hail, Phillips
- When
- July 31, 3:30 PM CST to 3:45 PM CST
- Where
- Phillips County, 3.26 mi WNW of Phillipsburg to 0.69 mi N of Phillipsburg
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Crop damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 39.760, -99.380
Hail up to golf ball size reported in and around Phillipsburg. Emergency management reported their vehicle had a broken windshield.
Thunderstorm Wind, Phillips
- When
- July 31, 3:30 PM CST to 3:40 PM CST
- Where
- Phillips County, 1.74 mi WSW of Phillipsburg to 0.87 mi NE of Phillipsburg
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $250,000
- Reported by
- Mesonet
- Coordinates
- 39.740, -99.350
A wind gust of 68 MPH was measured by a mesonet station located two miles west-southwest of Phillipsburg. Emergency management reported downed tree limbs in town, including a few up to 10 inches in diameter.
Hail, Phillips
- When
- July 31, 3:35 PM CST
- Where
- Phillips County, 7.67 mi N of Phillipsburg
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -99.340
Thunderstorm Wind, Phillips
- When
- July 31, 3:40 PM CST to 3:50 PM CST
- Where
- Phillips County, 0.71 mi WSW of Kirwin Res to Kirwin
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 39.647, -99.183
A wind gust of 65 MPH was measured by a mesonet station located four miles west of Kirwin, and a wind gust of 58 MPH was measured by a mesonet station located four miles south-southwest of Kirwin. Emergency management reported downed tree limbs in Kirwin, including a few up to 10 inches in diameter.
Thunderstorm Wind, Phillips
- When
- July 31, 3:48 PM CST
- Where
- Phillips County, 5.31 mi E of Phillipsburg
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $125,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -99.220
A wind gust of 61 MPH was measured by a trained spotter. Wind was accompanied by quarter to golf ball size hail.
Hail, Phillips
- When
- July 31, 3:48 PM CST
- Where
- Phillips County, 5.31 mi E of Phillipsburg
- Measured
- 1.75 in hail
- Property damage
- $125,000
- Crop damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -99.220
A wind gust of 61 MPH was measured by a trained spotter. Wind was accompanied by quarter to golf ball size hail.
Thunderstorm Wind, Smith
- When
- July 31, 4:00 PM CST
- Where
- Smith County, 1.27 mi WNW of Cedar
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Social Media
- Coordinates
- 39.660, -98.950
Delayed video from social media showing power pole damage in the area as well as damage to a grain bin.
Thunderstorm Wind, Phillips
- When
- July 31, 4:02 PM CST
- Where
- Phillips County, 2.12 mi E of Agra
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $125,000
- Crop damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 39.770, -99.080
Wind gusts were estimated to be near 60 MPH. Crop damage was reported from the combination of wind and hail of unknown size.
Thunderstorm Wind, Rooks
- When
- July 31, 4:08 PM CST
- Where
- Rooks County, 2.07 mi N of Webster Res
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.410, -99.470
Wind gusts were estimated to be near 65 MPH. Power outages were reported in the area.
Hail, Mitchell
- When
- July 31, 4:45 PM CST
- Where
- Mitchell County, Gilbert
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.480, -98.050
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Dakota, July 31, 20242 deaths · 2 in hail · 21 events
- Heat in Arizona, July 31, 20241 death · 1 event
- Hail and Damaging Winds in Nebraska, July 31, 2024$1.1 million · 1.75 in hail · 13 events
- Flash Flooding and Hail in Minnesota, July 31, 2024$403,000 · 1.75 in hail · 13 events
- Damaging Winds in Maryland, July 31, 2024$286,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Kansas, July 31, 20241.25 in hail · 43 events
- Flash Flooding and Flood in Iowa, July 31, 20241.25 in hail · 40 events
- Hail and Damaging Winds in Minnesota, July 31, 20246 in hail · 37 events
- Damaging Winds in Minnesota, July 31, 2024$20,000 · 55 kt wind · 21 events
- Damaging Winds in District of Columbia, July 31, 2024$26,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, July 31, 20241.25 in hail · 23 events
- Excessive Heat and Heat in South Dakota, July 31, 202422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193755, 1193754, 1193758, 1193763, 1193762, 1193765, 1193768, 1193769, 1193772, 1193770, 1193771, 1193773.